Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 15, 2001, 4:20 PM EDT for Antrim County, Grand Traverse County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 15, 2001, 4:20 PM EDT (20:20 UTC)
- Expired
- May 15, 2001, 5:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Antrim County, MI, Grand Traverse County, MI
The radar
The NCL Michigan radar (KAPX), 55 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 4:40 PM EDT | Hail 0.75 | Kewadin, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 152022 SVRAPN MIC009-055-152100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 420 PM EDT TUE MAY 15 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN GRAND TRAVERSE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 500 PM EDT * AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF OLD MISSION...OR ABOUT 10 MILES NORTHWEST OF ELK RAPIDS...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REACH... OLD MISSION AROUND 425 PM EDT KEWADIN AROUND 450 PM EDT CLAM RIVER...LAKE BELLAIRE...BELLAIRE AROUND 500 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE AND A HALF INCHES IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN ACCOMPANIED BY STRONG WIND GUSTS. LAT...LON 4508 8557 4495 8560 4488 8518 4503 8508
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:22 AM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 15, 11:22 AM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1122 AM EDT TUE MAY 15 2001 OVERALL PATTERN HAS NOT CHANGED DRASTICALLY SINCE YESTERDAY...THOUGH TIGHT BAROCLINIC ZONE/MOISTURE GRADIENT ALOFT HAS SHIFTED EASTWARD ACROSS MICHIGAN. DEVELOPING LOW PRESSURE IS STILL CENTERED IN THE NORTHERN PLAINS...WITH THE ASSOCIATED WARM FRONT EXTENDING SOUTHEAST ACROSS SOUTHERN WISCONSIN INTO NORTHERN INDIANA. THIS FRONT IS STILL EXPECTED TO MAKE LITTLE PROGRESS TODAY. MAIN CONCERN FOR THE AFTERNOON CONTINUES TO REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES. STRONG 850-700 MB BAROCLINIC ZONE/MOISTURE AXIS LIES ACROSS MUCH OF MICHIGAN...JUST NORTH AND WEST OF THE SURFACE BOUNDARY. GOOD JET FORCING IS NOT MOVING OVERHEAD LIKE WE HAD YESTERDAY. HOWEVER... STRONG ISENTROPIC ASCENT IS OCCURRING OVER THE SURFACE BOUNDARY... INTO THE BAROCLINIC ZONE...AND WILL CONTINUE TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT COVERAGE TO BECOME A BIT MORE WIDESPREAD THIS AFTERNOON AS A SHORTWAVE...MOVING ACROSS NORTHERN MINNESOTA AT THE MOMENT PER WATER VAPOR LOOP...DROPS ACROSS MICHIGAN ON THE BACK SIDE OF THE UPPER RIDGE. SINCE WE ARE STILL WELL NORTH OF THE SURFACE FRONT...THE CONVECTION WILL NOT BE SURFACE BASED. HOWEVER...ELEVATED INSTABILITY IS QUITE GOOD...WITH LAPSE RATES ABOVE 800 MB APPROACHING 7 C/KM. .APX...NONE. BAK
In the hours before
Special weather statement, May 15, 10:25 AM EDT, 5 hours 55 minutes before
MIZ008-015>036-041-042-161200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1025 AM EDT TUE MAY 15 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN TONIGHT... * THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...WITH THE GREATEST THREAT WEST OF A LINE FROM SAINT IGNACE TO STANDISH. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. * SEVERE WEATHER THREAT...SCATTERED THUNDERSTORMS PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND A FEW WIND GUSTS TO 60 MPH. * TIME OF SEVERE WEATHER THREAT...BETWEEN 600 PM THIS EVENING AND 400 AM WEDNESDAY MORNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. BAK
Local storm report, May 15, 4:18 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT TUE MAY 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM LELAND MI 1 INCH HAIL
05/15/01 LEELANAU REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0417 PM SUTTONS BAY MI 1.75 INCH HAIL
05/15/01 LEELANAU REPORTED BY PUBLIC.
0418 PM SUTTONS BAY MI 1 INCH HAIL
05/15/01 LEELANAU REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:04 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 26 min |
| May 15, 7:48 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 42 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.